Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 38, NWS Columbia, SC

February 13, 20205 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 13, 2020, 12:25 PM EST for 5 counties in South Carolina. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 13, 2020, 12:25 PM EST (17:25 UTC)
Expired
Feb 13, 2020, 1:15 PM EST
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarendon County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 12:44 PM ESTTSTM WND GST 531 Nnw Cherryvale, SCSHAW AFB ASOS REPORTED A 53 MPH WIND GUST.
Feb 13, 12:48 PM ESTTSTM WND DMG1 N Sumter, SCCOUNTY HIGHWAY DEPARTMENT REPORTED THE TOP OF A TREE SNAPPED BEHIND THE WALMART OFF THE ALICE DRIVE EXTENSION.
Feb 13, 12:49 PM ESTTSTM WND DMG4 N Dalzell, SCCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 N DALZELL. HIGHWAY DEPARTMENT REPORTED A TREE DOWN ALONG LIVE OAK ROAD NORTH OF THE DALZELL COMMUNITY.
Feb 13, 12:51 PM ESTTSTM WND DMG2 N South Sumter, SCREPORT RECEIVED OF A DOWNED POWER LINE ON COUNCIL AND W. BARTLETTE STREETS. TIME ESTIMATED BY RADAR.
Feb 13, 12:55 PM ESTTSTM WND GST 453 Nnw Mulberry, SCCORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 NNW MULBERRY. SUMTER MUNICIPAL AIRPORT AWOS REPORTED A 45 MPH WIND GUST.
Feb 13, 12:55 PM ESTTSTM WND GST 453 Nnw Mulberry, SCSUMTER MUNICIPAL AIRPOER AWOS REPORTED A 45 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WUUS52 KCAE 131725
SVRCAE
SCC027-055-061-079-085-131815-
/O.NEW.KCAE.SV.W.0038.200213T1725Z-200213T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1225 PM EST Thu Feb 13 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lee County in central South Carolina...
  Northeastern Clarendon County in central South Carolina...
  Sumter County in central South Carolina...
  Southeastern Kershaw County in central South Carolina...
  Southeastern Richland County in central South Carolina...

* Until 115 PM EST.

* At 1224 PM EST, severe thunderstorms were located along a line
  extending from near Cassatt to near Congaree National Park, moving
  east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sumter, Bishopville, South Sumter, Shaw Air Base, Eastover,
  Oakland, Woods Bay State Park, Elliott, Mulberry, Lee State Park,
  Sumter County Airport, Millwood, Poinsett State Park, Turbeville,
  Mayesville, Lynchburg, Cane Savannah, Lucknow, Dalzell and Dinkins
  Mill.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 104 and 126.
 Interstate 95 between mile markers 126 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3397 7993 3395 7998 3392 7996 3377 8004
      3378 8080 3436 8039 3437 8029 3432 8024
      3437 8018 3432 8017 3423 8011 3420 8011
      3416 8016 3414 8015 3409 8008 3408 8003
      3403 7997 3400 7991
TIME...MOT...LOC 1724Z 257DEG 52KT 3435 8036 3379 8079 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa
1 follow-up statement
970 
WWUS52 KCAE 131752
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1252 PM EST Thu Feb 13 2020

SCC055-131801-
/O.CAN.KCAE.SV.W.0038.000000T0000Z-200213T1815Z/
Kershaw SC-
1252 PM EST Thu Feb 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KERSHAW COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3397 7993 3395 7998 3392 7996 3377 8004
      3378 8064 3432 8024 3437 8018 3432 8017
      3423 8011 3420 8011 3416 8016 3414 8015
      3409 8008 3408 8003 3403 7997 3400 7991
TIME...MOT...LOC 1751Z 257DEG 52KT 3443 7993 3387 8036 

$$

SCC027-061-079-085-131815-
/O.CON.KCAE.SV.W.0038.000000T0000Z-200213T1815Z/
Lee SC-Clarendon SC-Sumter SC-Richland SC-
1252 PM EST Thu Feb 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EST
FOR LEE...NORTHEASTERN CLARENDON...SUMTER AND SOUTHEASTERN RICHLAND
COUNTIES...

At 1251 PM EST, severe thunderstorms were located along a line
extending from near Dovesville to South Sumter, moving east at 60
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sumter, Bishopville, South Sumter, Shaw Air Base, Woods Bay State
Park, Elliott, Mulberry, Lee State Park, Sumter County Airport,
Millwood, Poinsett State Park, Oakland, Turbeville, Mayesville,
Lynchburg, Cane Savannah, Dalzell, Manville, Brogdon and Wedgewood.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 113 and 126.
 Interstate 95 between mile markers 126 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The wind recently gusted to 53 mph at Shaw Air Force Base.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3397 7993 3395 7998 3392 7996 3377 8004
      3378 8064 3432 8024 3437 8018 3432 8017
      3423 8011 3420 8011 3416 8016 3414 8015
      3409 8008 3408 8003 3403 7997 3400 7991
TIME...MOT...LOC 1751Z 257DEG 52KT 3443 7993 3387 8036 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 7:00 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Feb 13, 7:00 AM EST, 5 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
700 AM EST Thu Feb 13 2020

.SYNOPSIS...
A cold front will move through today. Dry and cooler high
pressure builds into the area tonight into the weekend.
Increased moisture early next week leading to more rain chances
through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...issued lake wind advisory today for gusts around 25 to
30 knots today ahead of the convective band.

Upper trough continues over the central CONUS, with anomalously high
upper heights over our region. Northern stream upper energy to dive
SE into the Midwest, ejecting a southern stream impulse to the NE
from TX to the Mid Atlantic. At the surface, a cold front, and
associated band of showers and a few thunderstorms, will come
through today. Track of upper energy and surface wave to remain
to our north. Instability will be weak but considerable low
level jet and moderate shear could provide a severe threat. SPC
maintains MRGL risk of severe on their 06z day one outlook.
Latest high resolution models indicate a narrow leading band of
convection moving through the FA generally 14z-21z, with
showers behind it, eventually clearing out this evening. This
timing provides the best instability across the southern FA,
though still generally weak. Breezy conditions expected today
out of the SW, especially ahead of the convective band, with
winds shifting to W and NW and diminishing late today and
tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Drier and more seasonable conditions are expected for Friday and
Saturday as strong high pressure centered over the Midwest from
Canada ridges into the southeastern US. The coldest air associated
with this high will remain well to the north but high temperatures
will remain in the 50s for Friday with clear skies leading to
overnight lows dipping into the 20s and low 30s. The axis of this
ridge will shift to the leeward side of the Appalachians Saturday as
colder air makes it further south. Highs for Saturday are expected
to stay in the 40s in the northern Midlands and into the 50s
elsewhere. As the high moves off the Mid Atlantic coast Saturday
night, the flow pattern will shift southwesterly which will help to
moderate this airmass as well as allow some moisture to begin to
return.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
PWATs recover to around .75 inches Sunday with an approaching
shortwave. With better moisture near the coast, showers will be more
likely to the east. Kept slight chance pops but low confidence for
Sunday and Sunday night.

Beyond Sunday, models have continued to show differing solutions
with the GFS favoring a more zonal flow pattern that would limit
the moisture that moves into the area. Meanwhile the ECMWF pumps
a significant amount of moisture in from the Gulf of Mexico
beginning early Tuesday which would lead to a better chance for
widespread showers. There has been a bit more consistency among
the ECMWF over the past few runs with agreement among many GEFS
members so kept in chance pops for most of the area Monday
night through Wednesday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A moist low level SSW flow will provide MVFR to IFR CIGs this
morning. A strong low level boundary layer flow is confirmed by
recent ACARS soundings, and will maintain mention of LLWS.

A cold front, and associated band of showers and a few
thunderstorms, will come through today. Track of upper energy and
surface wave to remain to our north. Instability expected to be weak
but considerable low level jet and moderate shear could provide a
severe threat. Latest high resolution models indicate a narrow
leading band of convection moving through the TAF sites around 16z-
19z, with showers behind it through late day, eventually clearing
out this evening. Expect breezy surface winds out of the SW this
morning, with winds shifting to W and NW behind the system. VFR
tonight.

EXTENDED AVIATION OUTLOOK... No significant impacts to aviation
expected tonight through Saturday. Some questions about moisture
return and possible CIG restrictions late Saturday night and early
Sunday.  Increasing moisture may provide late night and early
morning stratus/fog and a chance of showers Mon/Tue.

&&

.HYDROLOGY...
River levels falling at most river forecast points, though still
in flood at some locations. Please stay abreast of the latest
river stage forecasts on our webpage at weather.gov/cae.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 1 PM EST this afternoon for GAZ040.
     Lake Wind Advisory until 3 PM EST this afternoon for
     GAZ063>065-077.
SC...Lake Wind Advisory until 1 PM EST this afternoon for SCZ018-
     020-021-025-026-115-116.
     Lake Wind Advisory until 3 PM EST this afternoon for SCZ016-
     022-027-028-030.
     Lake Wind Advisory until 5 PM EST this afternoon for SCZ029-
     031-035>038-041.

&&
Hazardous weather outlook, Feb 13, 7:01 AM EST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
701 AM EST Thu Feb 13 2020

GAZ063>065-077-SCZ016-022-027-028-030-141215-
McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington-
Richland-Aiken-
701 AM EST Thu Feb 13 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Isolated strong to severe thunderstorms are possible this afternoon
as a cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ040-SCZ018-020-021-025-026-115-116-141215-
Lincoln-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Northern Lancaster-Southern Lancaster-
701 AM EST Thu Feb 13 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Isolated strong to severe thunderstorms are possible this afternoon
as a cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ029-031-035>038-041-141215-
Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
701 AM EST Thu Feb 13 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Isolated strong to severe thunderstorms are possible this afternoon
as a cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 13, 11:52 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1152 AM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     TSTM WND GST     1 SSW SPRINGDALE        33.94N 81.12W
02/13/2020  M62 MPH          LEXINGTON          SC   ASOS

            COLUMBIA METROPOLITAN AIRPORT ASOS REPORTED
            A 62 MPH WIND GUST.

&&

DA
Local storm report, Feb 13, 11:55 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1155 AM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TSTM WND DMG     2 N OAK GROVE           34.01N 81.15W
02/13/2020                   LEXINGTON          SC   LAW ENFORCEMENT

            SCHP REPORTED TREE IN ROADWAY ON INTERSTATE
            20, MILE MARKER 58 EASTBOUND.

&&

DA
Local storm report, Feb 13, 12:07 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1207 PM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND GST     3 SE COLUMBIA           33.98N 81.00W
02/13/2020  M45 MPH          RICHLAND           SC   ASOS

            HAMILTON-OWENS AIRPORT ASOS REPORTED A 45
            MPH WIND GUST.

&&

DA
Local storm report, Feb 13, 12:10 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1210 PM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND GST     1 WSW SAINT ANDREWS     34.05N 81.12W
02/13/2020  M41 MPH          RICHLAND           SC   MESONET

            RC-WINDS BROAD RIVER/ST. ANDREWS SENSOR
            REPORTED A 41 MPH WIND GUST.

&&

DA
Special weather statement, Feb 13, 12:15 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
1215 PM EST Thu Feb 13 2020

SCZ016-131745-
Chesterfield SC-
1215 PM EST Thu Feb 13 2020

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 1245 PM EST....

At 1214 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Cheraw State Park, or near Cheraw, moving
east at 65 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Cheraw Municipal Airport, Northeastern
Technical College, Society Hill, Patrick, McFarlan and Cheraw Fish
Hatchery.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7999 3449 8003 3449 8005
      3447 8008 3481 8001 3481 7994 3476 7993
      3474 7989 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 1714Z 263DEG 55KT 3464 7991

fwa
Local storm report, Feb 13, 12:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1222 PM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND GST     7 WNW EASTOVER          33.92N 80.80W
02/13/2020  M48 MPH          RICHLAND           SC   ASOS

            MCENTIRE JNGB ASOS REPORTED A 48 MPH WIND
            GUST.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 6:59 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more7 hr
Feb 13, 9:07 AM ESTSpecial Weather StatementCAEMcCormick23 min
Feb 13, 9:29 AM ESTSevere Thunderstorm WarningCAEMcCormick46 min
Feb 13, 9:38 AM ESTSpecial Weather StatementCAENewberry37 min
Feb 13, 9:54 AM ESTSpecial Weather StatementCAELancaster36 min
Feb 13, 10:15 AM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick45 min
Feb 13, 10:22 AM ESTSpecial Weather StatementCAEFairfield, Saluda23 min
Feb 13, 11:06 AM ESTSpecial Weather StatementCAEAiken, Saluda39 min
Feb 13, 11:08 AM ESTSpecial Weather StatementCAEChesterfield52 min
Feb 13, 11:40 AM ESTSpecial Weather StatementCAEAiken, Kershaw, Lexington, Richland50 min
Feb 13, 11:51 AM ESTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lexington, Richland39 min
Feb 13, 12:15 PM ESTSpecial Weather StatementCAEChesterfield30 min
Feb 13, 12:30 PM ESTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg90 min
Feb 13, 1:09 PM ESTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Sumter51 min
Feb 13, 2:16 PM ESTSpecial Weather StatementCAEClarendon29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.